Hail, Hancock
- When
- November 5, 7:59 PM CST
- Where
- Hancock County, 2 mi N of Hamilton
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.433, -91.350
Thunderstorms developed in a semi-moist atmosphere across southeast Iowa and west central Illinois as a second low pressure moved along a warm front in northeast Missouri. Several storms pulsed severe and dropped large hail along with heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Thunderstorms developed in a semi-moist atmosphere across southeast Iowa and west central Illinois as a second low pressure moved along a warm front in northeast Missouri. Several storms pulsed severe and dropped large hail along with heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Nov 5, 1:20 PM CST, 6 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 220 PM CDT SAT NOV 5 2005 .SYNOPSIS... A DEEPENING SURFACE LOW IS NOW OVER EASTERN KANSAS...AND SHOULD TRACK NORTHEAST ALONG A RATHER INTENSE STALLED FRONT FROM NORTH CENTRAL MISSOURI...TO NEAR CHICAGO. ELEVATED CONVECTION IS ALREADY FIRING EARLY THIS AFTERNOON OVER THE AREA...AND SHOULD CONTINUE TO INCREASE THROUGH EARLY EVENING...AS THE MAIN DYNAMICS ARRIVE. SOME DRY AIR ALOFT IS NOTED ON THE 18Z SOUNDING...WHICH MAY ALLOW FOR SOME UPDRAFTS ALONG AND EAST OF THE MISSISSIPPI RIVER TO FORM SMALL HAIL...AND POSSIBLY SOME ISOLATED PENNY SIZE HAIL. TEMPERATURES LOOKS TO FALL JUST UNDER THE PREVIOUS SHIFTS HAIL SIZE CALCULATION NUMBERS FOR SEVERE HAIL...THUS THE THREAT APPEARS ISOLATED AT THE MOMENT. .SHORT TERM...TONIGHT AND SUNDAY... MODERATE TO BRIEFLY HEAVIER RAIN SHOULD MOVE THROUGH THE AREA THROUGH MIDNIGHT...WITH THE HIGHER RAINFALL AMOUNTS FOUND ALONG AND WEST OF A LINE FROM BURLINGTON...TO FREEPORT. RAINFALL OF 0.30 TO 1.00 CAN BE EXPECTED...WITH AN AXIS IN EASTERN IOWA POSSIBLY A BIT OVER AN INCH...AND OTHER ISOLATED 1 INCH AMOUNT POSSIBLE IN AREAS THAT SEE STRONGER AFTERNOON AND EARLY EVENING CONVECTION THROUGHOUT THE ENTIRE AREA. LATE TONIGHT...THE LIFT DECREASES AND THE LOW BOMBS OUT TO OUR NORTHEAST. THE DEF ZONE PCPN MAY CONTINUE TO FALL THROUGH THE LATE NIGHT...BUT SHOULD BE FAIRLY LIGHT...AFTER MIDNIGHT...AS THE LOW PULLS AWAY. DURING THIS PROCESS...WIND SHOULD INCREASE FROM THE NORTH AND NORTHWEST TO 20 TO 30 MPH...WITH SOME GUSTS POSSIBLY REACHING 40 MPH FOR A SHORT TIME. BY SUNDAY MID AFTERNOON...GUSTS SHOULD BE DOWN UNDER 25 MPH. HIGHS SUNDAY WILL BE SEASONAL DUE TO THE DEEP MIXING...WITH LOWER 50S NORTH...TO UPPER 50S SOUTH. ...ERVIN... && .LONG TERM...SUNDAY NIGHT THROUGH SATURDAY... MODEL DISAGREEMENTS CONTINUE IN THE OVERALL PATTERN AND MOVEMENT OF SYSTEMS FOR THE COMING WEEK. MODELS DO SHOW STRONG WAA WITH AN ASSOCIATED LLJ MONDAY NIGHT/TUESDAY MORNING. THIS SHOULD BE ENOUGH TO GENERATE NOCTURNAL CONVECTION. DEPTH OF MIXING ON MONDAY WILL DETERMINE HIGH TEMPERATURES AS WELL. IF IT GETS WARM ENOUGH...THERE MAY BE ANOTHER ROUND OF AFTERNOON CONVECTION DEVELOPING. SIGNIFICANT STORM SYSTEM TO PASS NORTH OF THE AREA TUESDAY NIGHT/WEDNESDAY WHICH WILL SWEEP A STRONG COLD FRONT THROUGH THE REGION. MODELS SHOW DISAGREEMENT ON TIMING OF FRONT AND WHETHER IT WILL COME THROUGH DRY OR WET. GIVEN THE STRENGTH OF THE FRONT...THERE SHOULD BE AT LEAST SOME SCATTERED CONVECTION ASSOCIATED WITH IT DESPITE COMING THROUGH IN THE PRE-DAWN HOURS. THE GREATEST MODEL DISCREPANCIES OCCUR THE SECOND HALF OF THE WEEK. NEW 12Z GFS IS VASTLY DIFFERENT FROM THE 06Z RUN AND DOES NOT DEVELOP THE EAST COAST TROF AS DEEP AS THE 06Z RUN. 12Z UKMET DEVELOPS A SIGNIFICANT TROF ON THE EAST COAST THAT IS DEEPER THAN THE 12Z GFS. UKMET DOES HAVE RUN TO RUN CONSISTENCY. 00Z ECMWF IS LIKE THE 12Z GFS WITH A SHALLOW TROF ON THE EAST COAST AND THIS IS CONTINUED WITH THE 12Z RUN. THE ONLY THING THE MODELS DO AGREE UPON IS WEST NORTHWEST OR NORTHWEST FLOW WITH THE GULF CUT OFF. THEREFORE WILL CONTINUE THE DRY FORECAST FOR THE SECOND HALF OF THE WEEK. ...08... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 545 AM CST SAT NOV 5 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-061100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 545 AM CST SAT NOV 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING SOUTHEAST OF A STERLING ROCK FALLS...TO BURLINGTON LINE. THE MAIN THREAT WILL BE LARGE HAIL...PENNY TO NICKEL SIZE IN DIAMETER. AN ISOLATED TORNADO OR DAMAGING WINDS TO 60 MPH CANNOT BE RULED OUT OVER A SMALL AREA OF WEST CENTRAL ILLINOIS...NORTHEAST MISSOURI AND SOUTHEAST IOWA FROM KAHOKA...TO BURLINGTON TO MACOMB. THE STORM PREDICTION CENTER HAS OUTLOOKED AREAS SOUTHEAST OF A PRINCETON TO MACOMB LINE FOR A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING. A STRENGTHENING UPPER LEVEL STORM SYSTEM WILL MOVE FROM THE PLAINS INTO THE MIDWEST TONIGHT. LOW PRESSURE AT THE SURFACE WILL RAPIDLY INTENSIFY AS IT MOVES NORTHEAST FROM KANSAS THROUGH SOUTHEAST IOWA THIS EVENING...AND ACROSS LAKE MICHIGAN OVERNIGHT. UNSEASONABLY WARM AND MOIST AIR WILL BE DRAWN UP AHEAD OF THIS LOW PRESSURE SYSTEM. THIS COMBINED WITH STRONG DYNAMICS AND FAVORABLE WIND SHEAR WILL SET THE STAGE FOR THE POTENTIAL OF A FEW SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER PORTIONS OF SOUTHEAST IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. SCATTERED THUNDERSTORMS MAY BE FOUND AS FAR NORTH AS THE HIGHWAY 30 CORRIDOR THIS AFTERNOON AND TONIGHT. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY BE CAPABLE OF PRODUCING SMALL HAIL. RAINFALL WITH THIS STORM SYSTEM WILL BE MODERATE TO LOCALLY HEAVY. MUCH OF THE OUTLOOK AREA WILL SEE MODERATE AMOUNTS OF BETWEEN ONE QUARTER AND THREE QUARTERS OF AN INCH. LOCALLY HIGHER AMOUNTS OF 1 TO 2 INCHES IS LIKELY ALONG A DUBUQUE...TO IOWA CITY LINE AND ROUGHLY 30 MILES EITHER SIDE. STRONG WEST TO NORTHWEST WINDS WITH GUSTS OF 35 TO 45 MPH WILL BE POSSIBLE SATURDAY NIGHT AND EARLY SUNDAY...AS LOW PRESSURE DEEPENS RAPIDLY WHILE HEADING TOWARD THE OHIO VALLEY. THESE STRONG WINDS WOULD CREATE DIFFICULT DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES TRAVELING ON NORTH-SOUTH HIGHWAYS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AS THE ABOVE MENTIONED STORM MOVES OFF TO THE NORTHEAST ACROSS LAKE MICHIGAN SUNDAY MORNING...STRONG WEST TO NORTHWEST WINDS GUSTING UP TO 35 MPH WILL CONTINUE UNTIL MIDDAY SUNDAY BEFORE THEY START TO DECREASE. ANOTHER STORM SYSTEM WILL APPROACH FROM THE WEST AND BRING THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA TUESDAY AND WEDNESDAY. AT THIS TIME...IT IS STILL TOO EARLY TO TELL WHETHER ANY OF THESE STORMS WILL HAVE THE POTENTIAL OF BEING SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING SOUTHEAST OF A STERLING ROCK FALLS TO BURLINGTON LINE. 12/05
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 PM CST SAT NOV 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL DEWITT 41.82N 90.55W
11/05/2005 1.00 INCH CLINTON IA NWS EMPLOYEE
QUARTER SIZE HAIL.
&&
PHILIPThe Quad Cities radar (KDVN), 146 km away, was scanning. The volume nearest the first event began at 02:01 UTC.
3 hail. Local standard time, as filed.
2 minute duration of dime to nickel sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480858, 5480860, 5480859.